Vemurafenib

Posted By
2/3/2014 11:34am
View other posts by
Activity
Replies: 5

My daughter Shirley is now suffering the full range of side effects from this drug, and I would like to know whether these will continue throughout thye time she takes it,  What is the liklelihood of the side effects moderating?

kylez - (2/3/2014 - 12:15pm)

Hi,

I'm not on Vemurafenib. But I attended a seminar this weekend where Dr. Jeffrey Weber of Moffitt spoke. He couldn't have recommended in more strong terms that anyone on a BRAF inhibitor should at the same time be on the MEK drug, as the combo has a higher chance of overcoming long-term resistance than BRAF alone. As a bonus the side effects of BRAF drugs are usually moderated by adding in the MEK drug. I don't know the insurance hurdles, but the approved MEK drug to add would be trametinib i.e. Mekinist. The recent FDA approval for combining BRAF + MEK is for Tafinlar + Mekinist (as opposed to Vemurafenib + Mekinist).  

joy_ - (2/3/2014 - 1:36pm)

When my husband started Vem last April, he had a full range of side effects but mostly horrible skin issues & photo sensitivity.  He was on it for 6 weeks & then started ipi as part of a trial, then resumed Vem. and has been on it  since July with nausea, fatigue and alopecia mostly.  No serious skin issues now.  It seems like it varies from person to person.  He is currently NED btw....  Wishing your daughter the best.  Hang in there!

Linda56 - (2/3/2014 - 2:01pm)

Hello,

I'm taking Zelboraf (Vemurafenib) since August 2012, now almost one year and a half and what the side effects are concerned, I can say that they become better the longer you take the medication.  Although that some side effects never go away (like skin problems, painful hands and feet, joint pain), I think that this is a small price to pay for living a reasonable life without progress of the disease.  I was NED for a few months last year (from May to September) when my pet-scan showed minor acitivity again.  I still continued the vemurafenib treatment and since the pet-scan of January  2014 I am NED again.  The Zelboraf is still working for me and I'm very thankful for this.

I must say that in the beginning I experienced the worst side effects, but it seems that the body gets used to it.   When I started the pills when one side effect dissappeared, there was another one that came around the corner. But it's worthwile to continue the Zelboraf.

Don't give up !

Kind regards

Linda

Linda

bj63 - (2/4/2014 - 10:38pm)

I took vemurafenib for a year.  Some of the side effects, like the random joint aches became somewhat less frequent over time, but I had continual problems with them, plus the sun sensitivity, alopecia (body and eyebrows, but not scalp), my sense of taste coming and going, and especially iritis / uveitis in one eye over the entire time I was on it.  None of them were unmanageable but they were an inconvenience at times.

Sometimes no news is the best news!

KYDonna - (2/6/2014 - 5:47pm)

My husband was on Zelboraf from 2/12 until 11/13. He stopped the medication with his oncologist's okay due to the severity of his side effects - extreme photosensitivity, joint pain, cysts all over his body and especially in his eyes, and callousing of his skin so severe on his feet that he could barely walk were probably the worst. The original plan was to take a 3-week break from the Z - there have been some reports that going back to Z after a short break can help diminish or eliminate the side effects and that it also helps prevent the body from develeping resistance to the drug.

Almost immediately after stopping the Z, hubby got his sense of taste back, the cysts went away, the callouses went away, the joint pain went away - we were ecstatic!! Unfortunately, the cancer metastasized to his brain. Now he is on Tafinlar. Tafinlar is very similar to Zelboraf but is a smaller molecule (from my limited understanding) so is more effective at crossing the blood-brain barrier. Now he has other side effects to deal with!!

I agree with others that your daughter definitely should look into taking the Z with the MEK inhibitor, or switching to something like Tafinlar. My hubby was NED on CAT scans, but somehow it got to his brain!!

Best of luck, let us know how things go!